The U.S. Food and Drug Administration (FDA) announced that the drug Lemtrada, also known as Campath (alemtuzumab), carries with it the chance that a patient suffering from relapsing multiple sclerosis (MS) may experience a stroke. The FDA said in its press release dated November 29, 2018 that all alemtuzumab drugs like Lemtrada must add a warning to the label’s boxed warning that a patient taking Lemtrada is at a higher risk of stroke. The boxed warning is the FDA’s most urgent consumer warning and is reserved for calling the attention of a healthcare provider and patient to the warning.
Lemtrada is a potent drug and has many side effects. The threat of stroke and arterial dissection that is tearing of the arterial lining in the head and neck, make a dangerous drug more dangerous. However, there is a trade-off that MS patients must consider. A physician may only prescribe Lemtrada after two other courses of treatment failed previously. Essentially, Lemtrada is only to be used as a last-ditch effort to try to control an MS patient’s lapsing-remitting Multiple Sclerosis. A patient might be willing to take that risk only after close consultation with their doctors.
MS patients should not have to put their lives at risk of dying from a stroke or suffering the adverse consequences of a stroke victim. The FDA should do more for patients than simply rule that Genzyme and Sanofi, the makers of Lemtrada, need to include another warning within its boxed warning section on the label.
The FDA reported in its press release that instances of stroke are very rare. To date, thirteen people sustained either an ischemic or hemorrhagic stroke after receiving the Lemtrada infusion. The strokes were caused by tearing of the arterial lining delivering oxygenated blood to the brain. Deprivation of oxygenated blood to the brain kills cells within minutes. The FDA did not identify precisely why Lemtrada tears arterial lining in the neck and neck.
The FDA’s chosen method of mitigating the risk for MS patients beyond changing the drug’s label is to advise physicians to counsel their patients at the time the patient receives the Lemtrada infusion to seek medical attention immediately if any of the following symptoms occur:
- dizziness, weakness, paralysis on one side of the body,
- cannot speak, talking “gibberish,” or not understanding language,
- reduced sight in one or both eyes,
- rapid onset of a severe headache accompanied by neck pain, and
- loss of balance or coordination.
These symptoms are the classic signs of a stroke, and anyone who starts to suffer from these problems must see a doctor immediately. However, the medical evidence suggests that Lemtrada has caused the stroke if the patient is stricken within one day after the Lemtrada infusion. The FDA stated it was aware of one Lemtrada patient who suffered a stroke a full three days after receiving the infusion.
To date, only one person has died from a stroke related to Lemtrada. Consequently, the FDA considers the risk of suffering a stroke after a Lemtrada infusion minimal at worst, remote at best. Notwithstanding the FDA’s characterization, the agency admits that the statistics recited might be inaccurate. The FDA, necessarily, is only aware of adverse reactions which physicians have taken the time to report. Accordingly, there might be instances of Lemtrada-related strokes that have not been reported.
Contact Parker Waichman LLP Immediately for Assistance for a Lemtrada Claim
Taking Lemtrada does not need to be risky. The drug’s manufacturer and the FDA can do more to protect the vulnerable people suffering from relapsing-remitting MS. If you have suffered a stroke or some other side effect after taking Lemtrada, call our firm today at 1-800-YOURLAWYER. Our Lemtrada stroke attorneys will aggressively pursue compensation for you and your family. Time is limited, so call now.
Have you or a loved one been harmed by the MS drug Lemtrada?Click To Get A Free Case Review